Anemia Associated With Repeated Self-Administered Sublingual Bloodletting in a Stroke Rehabilitation Patient Receiving Dual Antiplatelet Therapy: A Case Report
Youngjo So, Jiwoo Kim, Hyeon-gyu Cho, Subin Park, Dongha Lee, Jeong-su Park, Sunny Kang, Youngwoong Park, Sangkwan Lee, Cheol Hyun KimIntroduction: Repeated, unquantified self-administered bloodletting may cause cumulative blood loss when hemostatic management is inadequate.Case presentation: A 59-year-old woman receiving aspirin and clopidogrel after right basal ganglia infarction was admitted for rehabilitation. Her hemoglobin (Hgb) was 12.4 g/dL at admission and later decreased to 9.1 g/dL. Further history-taking revealed self-administered sublingual bloodletting approximately three times weekly for 8 weeks. Self-administered bloodletting was discontinued, while dual antiplatelet therapy was continued unchanged and no anemia-specific treatment was administered. Hgb reached the lowest measured value of 9.0 g/dL three days later and subsequently increased to 11.5 g/dL on October 11. The patient later resumed self-administered bloodletting approximately once weekly without informing the medical staff, and Hgb decreased again to 9.9 g/dL on December 13. Ferritin decreased from 14.3 to 8.1 ng/mL during follow-up.Conclusion: This case suggests a temporal association between repeated self-administered sublingual bloodletting and changes in hemoglobin levels. In patients receiving dual antiplatelet therapy, a history of self-administered bloodletting should be specifically assessed, and bleeding risk should be evaluated before procedures involving intentional blood loss.